Alert archive / Michigan / Gale Warnings in 2022

Gale Warning 28, NWS Gaylord, MI

August 31, 2022

NWS Gaylord, MI issued this gale warning at Aug 31, 2022, 11:12 AM EDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2022, 11:12 AM EDT (15:12 UTC)
Expired
Aug 31, 2022, 10:00 PM EDT
In force
11 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

239 
WHUS73 KAPX 311512
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1112 AM EDT Wed Aug 31 2022

LHZ347-312315-
/O.UPG.KAPX.SC.Y.0087.000000T0000Z-220901T0700Z/
/O.NEW.KAPX.GL.W.0028.220831T1512Z-220901T0200Z/
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
1112 AM EDT Wed Aug 31 2022

...GALE WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING...

* WHAT...Highest gusts up to 35 kt from the northwest and highest
  waves around 10 feet.

* WHERE...5NM East of Mackinac Bridge to Presque Isle Light MI 
  including Bois Blanc Island.

* WHEN...Until 10 PM EDT this evening.

* IMPACTS...Strong winds will cause hazardous highest waves 
  which could capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LSZ321-322-312315-
/O.CON.KAPX.SC.Y.0087.000000T0000Z-220901T0500Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1112 AM EDT Wed Aug 31 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EDT
THURSDAY...

* WHAT...Highest gusts up to 30 kt from the northwest and 
  highest waves around 8 feet.

* WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point 
  Iroquois MI and St. Marys River Point Iroquois to E. 
  Potagannissing Bay.

* WHEN...Until 1 AM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ323-341-342-344>346-312315-
/O.CON.KAPX.SC.Y.0087.000000T0000Z-220901T0400Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
1112 AM EDT Wed Aug 31 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

* WHAT...Highest gusts up to 30 kt from the northwest and 
  highest waves around 5 feet.

* WHERE...Portions of Lake Michigan.

* WHEN...Until midnight EDT tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ345-346-348-349-312315-
/O.CON.KAPX.SC.Y.0087.000000T0000Z-220901T0700Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
1112 AM EDT Wed Aug 31 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM EDT
THURSDAY...

* WHAT...Highest gusts up to 30 kt from the northwest and 
  highest waves around 7 feet.

* WHERE...Straits of Mackinac within 5 nm of Mackinac Bridge 
  including Mackinac Island, St Ignace to False Detour Channel, 
  5NM East of Mackinac Bridge to Presque Isle Light MI including 
  Bois Blanc Island, Presque Isle Light to Sturgeon Pt MI 
  Including Thunder Bay National Marine Sanctuary and Sturgeon 
  Pt to Alabaster MI.

* WHEN...Until 3 AM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
720 
WHUS73 KAPX 311903
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
303 PM EDT Wed Aug 31 2022

LHZ347-010200-
/O.CON.KAPX.GL.W.0028.000000T0000Z-220901T0200Z/
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
303 PM EDT Wed Aug 31 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING...

* WHAT...Highest gusts up to 35 kt from the northwest and 
  highest waves around 10 feet.

* WHERE...5NM East of Mackinac Bridge to Presque Isle Light MI 
  including Bois Blanc Island.

* WHEN...Until 10 PM EDT this evening.

* IMPACTS...Strong winds will cause hazardous highest waves 
  which could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LSZ321-322-010315-
/O.CON.KAPX.SC.Y.0087.000000T0000Z-220901T0500Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
303 PM EDT Wed Aug 31 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EDT
THURSDAY...

* WHAT...Highest gusts up to 30 kt from the northwest and 
  highest waves around 8 feet.

* WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point 
  Iroquois MI and St. Marys River Point Iroquois to E. 
  Potagannissing Bay.

* WHEN...Until 1 AM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ323-341-342-344>346-010315-
/O.CON.KAPX.SC.Y.0087.000000T0000Z-220901T0400Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
303 PM EDT Wed Aug 31 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

* WHAT...Highest gusts up to 30 kt from the northwest and 
  highest waves around 5 feet.

* WHERE...Portions of Lake Michigan.

* WHEN...Until midnight EDT tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ345-346-348-349-010315-
/O.CON.KAPX.SC.Y.0087.000000T0000Z-220901T0700Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
303 PM EDT Wed Aug 31 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM EDT
THURSDAY...

* WHAT...Highest gusts up to 30 kt from the northwest and 
  highest waves around 7 feet.

* WHERE...Straits of Mackinac within 5 nm of Mackinac Bridge 
  including Mackinac Island, St Ignace to False Detour Channel, 
  5NM East of Mackinac Bridge to Presque Isle Light MI including 
  Bois Blanc Island, Presque Isle Light to Sturgeon Pt MI 
  Including Thunder Bay National Marine Sanctuary and Sturgeon 
  Pt to Alabaster MI.

* WHEN...Until 3 AM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
820 
WHUS73 KAPX 010149
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
949 PM EDT Wed Aug 31 2022

LHZ347-010700-
/O.EXP.KAPX.GL.W.0028.000000T0000Z-220901T0200Z/
/O.EXB.KAPX.SC.Y.0087.220901T0200Z-220901T0700Z/
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
949 PM EDT Wed Aug 31 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM EDT THURSDAY...
...GALE WARNING WILL EXPIRE AT 10 PM EDT THIS EVENING...

* WHAT...Highest gusts up to 30 kt from the northwest and 
  highest waves around 7 feet expected.

* WHERE...5NM East of Mackinac Bridge to Presque Isle Light MI 
  including Bois Blanc Island.

* WHEN...Until 3 AM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LSZ321-322-010500-
/O.CON.KAPX.SC.Y.0087.000000T0000Z-220901T0500Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
949 PM EDT Wed Aug 31 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EDT
THURSDAY...

* WHAT...Highest waves around 6 feet.

* WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point 
  Iroquois MI and St. Marys River Point Iroquois to E. 
  Potagannissing Bay.

* WHEN...Until 1 AM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ323-341-342-344>346-010400-
/O.CON.KAPX.SC.Y.0087.000000T0000Z-220901T0400Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
949 PM EDT Wed Aug 31 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

* WHAT...Highest waves around 5 feet.

* WHERE...Portions of Lake Michigan. 

* WHEN...Until midnight EDT tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ345-346-348-349-010700-
/O.CON.KAPX.SC.Y.0087.000000T0000Z-220901T0700Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
949 PM EDT Wed Aug 31 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM EDT
THURSDAY...

* WHAT...Highest gusts up to 30 kt from the northwest and 
  highest waves around 7 feet.

* WHERE...Straits of Mackinac within 5 nm of Mackinac Bridge 
  including Mackinac Island, St Ignace to False Detour Channel, 
  Presque Isle Light to Sturgeon Pt MI Including Thunder Bay 
  National Marine Sanctuary and Sturgeon Pt to Alabaster MI.

* WHEN...Until 3 AM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this gale warning went out at Aug 31, 10:47 AM EDT, 25 minutes earlier.

Area forecast discussion, Aug 31, 10:47 AM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1047 AM EDT Wed Aug 31 2022

.UPDATE...
Issued at 1018 AM EDT Wed Aug 31 2022

Vertically stacked upper low near James Bay with ridge axis
extending from the mid Mississippi Valley into the upper Midwest.
A fairly tight gradient between these features over northern
Michigan, resulting in breezy conditions. 30-35kt of wind at the
top of the boundary layer on forecast soundings and expect many
gusts of 20-30 mph (locally higher) this afternoon - especially
over northeast lower Michigan. Some clouds sliding across the area
this morning with less cloudiness expected this afternoon as
drier air aloft mixes down to the surface. High temperatures
today generally in the 70s, with 60s over parts of eastern Upper
and readings near 80 closer to Saginaw Bay.

&&

.NEAR TERM...(Today through Tonight)
Issued at 340 AM EDT Wed Aug 31 2022

...A Drying Day...

High Impact Weather Potential...Minimal.

Pattern Synopsis/Forecast/Concerns...This morning's weather map
looks a little more like fall as the cold front that passed through
the Upper Great Lakes yesterday, has ushered in cooler temperatures
(around normal), and lowered dewpoints. However, looking upstream,
this is the first real attack of polar air that begins to try to get
into the lower latitudes during the month of September. With the
Great Lakes at full warmth, and the cooler air beginning to push the
polar jet a little more south each day, these breezy days with
cooler temperatures, lake clouds become more possible. We got that
yesterday, with the clouds post frontal, however, the high is
building into the region, which will make the region a little more
comfortable. It will get breezy this afternoon, as the tight
gradient and good mixing over the Great Lakes will allow for the
winds to gust to 30 mph at times through the day. Winds will
diminish after sunset(which is now around 8:18pm for Gaylord), and
as the high builds in, the winds will continue to become light.

&&

.SHORT TERM...(Thursday through Friday)
Issued at 340 AM EDT Wed Aug 31 2022

High Impact Weather Potential: Low

Pattern Synopsis:

Amplified troughing will continue to pivot east of New England
toward the Atlantic on Thursday as subtle ridging temporarily slides
over the upper Great Lakes and Ontario to round out the week.
Subsidence aloft on the backside of this feature will continue to
build surface high pressure from the Great Lakes into the NE CONUS
by Friday. A second shortwave is expected to progress across south
central Canada on Friday, providing ample divergence aloft to
support a near 990mb cyclone that looks to trek across Hudson Bay by
the end of the period.

Forecast Details:

Quiet weather is expected across northern Michigan through the end
of the week. High pressure centered over the region will make for a
beautiful start to September with sunny skies and highs in the upper
70s and low 80s. As aforementioned high pressure slides east of the
region into Friday, enhanced southerly low-level flow between this
feature and deepening low pressure to the NW will advect warm air
into northern Michigan through the day Friday. Highs are expected to
climb into the mid to upper 80s by the afternoon, which would be 10-
15 degrees warmer than average for the start of September. Despite
southerly flow, only meager moisture recovery is expected and
dewpoints should remain in the low to mid 50s amidst efficient
diurnal mixing. Dry low-level profiles combined with a slowing cold
frontal timing should hold off the next chance for showers and a few
storms until after the short term period.

.LONG TERM...(Friday night through Tuesday)
Issued at 340 AM EDT Wed Aug 31 2022

High Impact Weather Potential: Low for now. A few thunderstorms
possible Friday night into Saturday.

Troughing will continue to slide eastward across Ontario and Quebec
this weekend as an associated cyclone follows suit. An attendant
cold front extending south of the cyclone will sweep across northern
Michigan late Friday night/early Saturday, bringing the next chance
for showers and a few storms to the area. Aside from this, quiet
weather is expected over the holiday weekend through the first half
of next week. Surface high pressure looks to build in behind the
cold front through the duration of the period, which would likely
keep precip chances at bay for the most part. High temperatures in
the 70s and low 80s are expected across northern Michigan through
the middle of next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 711 AM EDT Wed Aug 31 2022

The weather will be quiet from the standpoint of CIGs and VSBYs
today through Thursday morning as high pressure builds into the
forecast area. Winds will remain strong enough that restrictions
to the VSBY will be nearly eliminated. The only think of note,
the winds will increase this morning and become quite gusty
(25kts+) and then diminish overnight. By Thursday morning, the
winds should be out of the SW around 5-10 knots.

&&

.MARINE...
Issued at 1044 AM EDT Wed Aug 31 2022

Tight gradient across the northern lakes today with widespread
small craft waves and wind gusts. Gale warnings in the nearshore
waters of northeast lower Michigan and over the open waters of
northern Lake Huron. Winds subside tonight as the gradient
relaxes, although it will take some time for the residual wave
action to diminish. Lighter winds expected for Thursday with any
wind and waves remaining below small craft criteria.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT until 6 PM EDT this evening for MIZ016-
     018-020-025-031-099.
LH...SMALL CRAFT ADVISORY until 3 AM EDT Thursday for LHZ345-346-348-
     349.
     GALE WARNING until 10 PM EDT this evening for LHZ347.
LM...SMALL CRAFT ADVISORY until midnight EDT tonight for LMZ323-341-
     342-344>346.
LS...SMALL CRAFT ADVISORY until 1 AM EDT Thursday for LSZ321-322.
&&

UPDATE...JK
NEAR TERM...JSL
SHORT TERM...DJC
LONG TERM...DJC
AVIATION...JSL
MARINE...JK
Hazardous weather outlook, Aug 31, 10:57 AM EDT, 15 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1057 AM EDT Wed Aug 31 2022

MIZ016>018-020>036-041-042-086>088-095>099-011500-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1057 AM EDT Wed Aug 31 2022

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Gusty winds and associated waves will cause hazardous swim
conditions on some Lake Michigan and Lake Huron beaches. Please
see the ongoing beach hazard statements for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance for thunderstorms Friday night into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-011500-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1057 AM EDT Wed Aug 31 2022

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

A few gale force gusts are likely across northern Lake Huron
today. Please see the gale warning for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Chance of thunderstorms Friday night into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

JK

Nearby

Gale Warnings in Michigan, 2022Every gale warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.